T Nation

Dr. Powerclean/ks man: Opinions Please

First i thank you in advance you both contribute so much intellectual knowledge around here. Me…well i’m the guy to go to if you want to know about taking huge amounts of anabolics for many years than realizing that it wasn’t all it was cracked up to be. I won’t get too much into taht unless you have specific questions.

On to my situation, currently treated by internal medicine specialist for my testosterone replacement. He tries but really does not have a handle on it. Test level is OK by the charts but for me it still represents a huge drop, i think we should have tapered long term.

Anyway, i have a long history with depression and anxiety, seem to always be worrying instead of living. Was on prozac for years which did help but i mistakenly quit taking it then relapsed. Now on Cymbalta 60 mg daily and also some days will take .25mg of klonipin for the anxiety, i try to not take it unless its bad, but then again it seems like if i don’t shut it off it carries over into the next day.

So my first question is… Is it better to rough it out and not take the Klonipin or to use it when i feel the anxiety and shut it down therefore breaking the anxiety cycle? Second question, I ahve read alot about 5htp is this something that could be taken at a low dose to increase the effectiveness of teh Cymbalta or would i risk too much serotonin?

The way i understand it the 5htp provide teh material to procude more serotonin and then the cymbalta would act as a re-uptake inhibitor perhaps producing an additive effect? One theory i have read staes that you can’t selectively stop re-uptake if you don’t have the material to produce adequate serotonin to begin with. On a side note…luckily for me i have had no sexual side effects from the Cymbalta. I do find libido goes to zero when i have a depressive episode and when this happens i will often bump my testosterone from 100mg weekly to 200 or even 300 which alleviates teh problem, then once i feel OK i can take it back down, however i have to keep estrogen in check at all times or i can become extremely emotional. I hate that more than anything, i can’t control my sadness and everything effects me much more severely than it should.

also i don’t intend to prevent anyone else from sharing their opinions and/or experiences…feel free to chime in

Well in one way you’re a lucky man. SSRIs chemically neuter me in about a week. You might want to PM Doc for some advice on this one or he may chime in sometime soon. Both KSman and Doc are a great help to all of us.

I have some type of atypical depression I’m trying to kick myself. TRT initially totally cleared my depression with the initial dopamine rush but now I’m back to baseline. Right now I’m using some alternative measures to increase dopamine and hopefully improve to some degree. Depression is a difficult thing to kick.

it certainly is…after many years i understand that in some ways it is cyclical and i have to keep strong to endure the down times but i continue to strive to eliminate them completely. Not just down like most people get (crap you know what i mean). What alot don’t see is the very things that help you the most ie exercise, eating right, staying active and social, are the very things you can’t make yourself do.

Oddly enough i realized i am already taking some 5htp through my use of the Z12 at night and then i take cymbalta in the morning, so far i ahven’t freaked out or anything so i guess i will continue for now.

Thanks for the compliments.
morepain, for somebody with chronic anxiety and depression you are doing well with just Cymbalta and a tiny dose of Klonopin. Most folks that make it to see me are already on much more.
Having said that, and even having been down the Klonopin road myself, I can tell you that it is a slippery slope to stand on using that drug at any dose, as the brains receptors get tolerant fairly quickly and its easy to need more often/frequent dosages.
There are now several drugs that could give you maybe 50-75% the benefit of that Klonopin without this risk. The three best are Neurontin, Lyrica, and VIstaril. Lyrica is expensive but it probably works the best out of the three. Neurontin works very well in the beginning but tends to peter out over time and after a year or two max its near worthless. Vistaril is an old, benadryl like drug that decreases anxiety without as much sedation as benadryl.
There are also many herbals that sometimes help anxiety. The best, hands down, is Kava Kava. It was removed from US stores a few years ago thanks to idiot teenagers abusing it, but you can get it now again, certainly online.
The 5htp idea is valid on paper, I dont know how well this translates into real life results. Frankly I had low success rates with 5htp, but some people used it along with SAM-E and got good results. Mixing herbals/supplements with prescription meds is tricky. Purist holistic folks warn against it, but I have always thought it is doable when done intelligently.
How bad did the steroid use hurt your testicles…I’m sure they shrunk (no offense…) but how low did your native testosterone get to, below 150? If your hypogonadism is severe, you could be missing other building blocks of a normal functioning endocrine system… such as low DHEA, pregnenolone, thyroid, and high cortisol. Have any of these been checked?
Doc

Well i am unsure how long my testosterone would have been that low. I was born with bilateral cryptochordism (undescended testicles) which was corrected surgically at age 4-5. I began using / abusing steroids at probably age 21-22 and am now 36. I was on steroids more than off most of that time. I can only recall one time when i was clean long enough to be tested and my values came back at around 170.

At that point my primary physician stated i probably needed to be on replacement testosterone. That was when i kind of spilled the beans so to say i began discussing my steroid issues. My usage really became more of a mental crutch than a physical desire to be bigger. It just seemed like when i tried to stop i got very depressed. Even now on just a standard 100mg replacement dose per week i just don’t function well even though my free testosterone registers at the high end. My e2 (tested with ultra sensistive male assay) tested at 41 which was at the high end.

My doctor refused arimidex, so i have been self administering .25mg 3x weekly. My emotional outbursts and ability to deal with stress seem to have improved so i can only assume that i indeed needed to lower e2. For now i am doing what i have to to feel decent which is 300mg weekly of test cypionate in three 100mg shots M,W,F. I also am taking 250 iu hcg on those days and .25 mg arimidex. For now i feel ok.

Also i was used to taking my cymbalta at night but on the suggestion of a friend i switched to morning administration, not sure if that makes a difference but i do seem to feel a little better. My gaem plan long term is to very gradually reduce the testosterone back to 100-150mg weekly while maintaining the low estrogen level via the arimidex and continue the hcg. I plan on making the trip up to Michigan to see Dr. John Crisler when funds allow, he is within driving range for me and seems to have a better understanfing of the whole picture.

Until then i guess i just keep doing what seems to work for me. I have not had specific tests for DHEA, preg. , thyroid or cortisol. The last round of tests were total and free testosterone, estradiol assay, cbc, lipid profile, liver functions…nothing really seemed out of wack other than what i consider to be a high e2 level even though the doctor thinks its fine.

pain, if you do nothing else, PLEAAAASE get your thyroid checked. Low thyroid is highly associated with depression, and I missed it in me until it finally dawned on me that I should check it. The HPTA axis (google it) is crucial to understand when you are trying to find a hormonal balance post steroid abuse. Doc

i will do that for sure and thanks so much for your help. It have so much respect for you and your profession, i can’t imagine how hard it must be to have to deal with your own issues and all the while be expected to help everyone else. God bless you.